Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 18, NWS Brownsville, TX

June 13, 2013Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Jun 13, 2013, 8:24 PM CDT for Zapata County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2013, 8:24 PM CDT (01:24 UTC)
Expired
Jun 13, 2013, 9:00 PM CDT
In force
36 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Zapata County, TX

The radar

The Brownsville radar (KBRO), 194 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 1.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2013-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2013-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1851 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WUUS54 KBRO 140124
SVRBRO
TXC505-140200-
/O.NEW.KBRO.SV.W.0018.130614T0124Z-130614T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
824 PM CDT THU JUN 13 2013

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ZAPATA COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 900 PM CDT

* AT 824 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING 60 MPH WINDS...OVER SOUTHERN ZAPATA COUNTY...MOVING NORTH
  AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  NEW FALCON.
  LOPENO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE WIND SPEEDS STRONG ENOUGH TO BRING
DOWN TREES AND POWER LINES AND DAMAGE OR DESTROY MOBILE HOMES AND
OUTBUILDINGS. PERSONS OUTDOORS OR IN VEHICLES SHOULD SEEK SAFETY
INSIDE A STURDY BUILDING UNTIL THE STORM PASSES. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2678 9913 2666 9904 2657 9917 2658 9918
      2662 9918 2664 9920 2667 9921 2670 9922
      2672 9921 2673 9922
TIME...MOT...LOC 0124Z 161DEG 10KT 2663 9916

$$

TOMASELLI
2 follow-up statements
375 
WWUS54 KBRO 140142
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
842 PM CDT THU JUN 13 2013

TXC505-140200-
/O.CON.KBRO.SV.W.0018.000000T0000Z-130614T0200Z/
ZAPATA-
842 PM CDT THU JUN 13 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHERN ZAPATA COUNTY...

AT 842 PM CDT... NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM 9 MILES NORTH OF FALCON DAM...MOVING
NORTH AT 10 MPH.

THIS STORM IS CAPABLE OF PRODUCING...
  QUARTER SIZED HAIL.
  DAMAGING WINDS TO 60 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  NEW FALCON.
  LOPENO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE WIND SPEEDS STRONG ENOUGH TO BRING
DOWN TREES AND POWER LINES AND DAMAGE OR DESTROY MOBILE HOMES AND
OUTBUILDINGS. PERSONS OUTDOORS OR IN VEHICLES SHOULD SEEK SAFETY
INSIDE A STURDY BUILDING UNTIL THE STORM PASSES. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&


LAT...LON 2678 9913 2666 9904 2657 9917 2658 9918
      2662 9918 2664 9920 2667 9921 2670 9922
      2672 9921 2673 9922
TIME...MOT...LOC 0142Z 161DEG 10KT 2668 9918

$$

TOMASELLI
483 
WWUS54 KBRO 140203
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
903 PM CDT THU JUN 13 2013

TXC505-140213-
/O.EXP.KBRO.SV.W.0018.000000T0000Z-130614T0200Z/
ZAPATA-
903 PM CDT THU JUN 13 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ZAPATA COUNTY HAS
EXPIRED...

AT 903 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THE STORMS
THAT PROMPTED THE WARNING HAVE WEAKENED AND WERE NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.


LAT...LON 2678 9913 2666 9904 2657 9917 2658 9918
      2662 9918 2664 9920 2667 9921 2670 9922
      2672 9921 2673 9922
TIME...MOT...LOC 0142Z 161DEG 10KT 2668 9918

$$

TOMASELLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:33 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 13, 6:33 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
633 PM CDT THU JUN 13 2013

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...EARLIER CONVECTION HAS MOVED TO THE FAR WESTERN AND
NORTHERN PARTS OF THE RIO GRANDE VALLEY AND DEEP SOUTH TEXAS.
EXPECT VFR CONDITIONS TO PREVAIL THROUGH THE EVENING WITH CIRRUS
OVERHEAD. MVFR CEILINGS WILL DEVELOP LATE TONIGHT AS MIXING
DECREASES AND CLOUD BASES LOWER. CANNOT RULE OUT SOME SHOWERS
EARLY FRIDAY MORNING BUT EXPECT COVERAGE TO BE SPOTTY. VFR
CONDITIONS ARE EXPECTED TOMORROW WITH CEILINGS RISING BY
MIDMORNING.

&&

.PREV DISCUSSION... /ISSUED 256 PM CDT THU JUN 13 2013/

SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
ELONGATED 500MB LOW ACROSS NORTHERN MEXICO CONTINUES TO PROVIDE
ISOLATED TO SCATTERED CONVECTION ACROSS PORTIONS OF SOUTH TEXAS THIS
AFTERNOON. THIS FEATURE IS EXPECTED TO DRIFT SLOWLY NORTHWARD INTO
WEST TX TONIGHT INTO FRIDAY. LOW TO MID LEVEL MOISTURE WILL REMAIN
HIGH ACROSS WEST TX INTO NORTHERN MEXICO WITH DRIER AIR ACROSS EAST
TX. WITH THE WEAKNESS IN THE RIDGE ACROSS THE AREA...A SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE RIO GRANDE
VALLEY TONIGHT THROUGH FRI NIGHT AS WEAK VORTICITY ROTATES AROUND
THE UPPER LOW ACROSS NORTHEAST MEXICO INTO SOUTH TX. /61/

LONG TERM /SATURDAY THROUGH THURSDAY/...
WEATHER ACROSS OUR AREA WILL LIKELY BE INFLUENCED...AT LEAST
INITIALLY...BY A SHORTWAVE TROUGH STRETCHED FROM THE CAPROCK TO THE
BIG BEND.  THIS FEATURE IS EXPECTED TO DAMPEN AS IT HEADS EAST...AND
ALLOWS BROAD RIDGING ALOFT TO REBUILD OVER OUR AREA BY SUNDAY.

BIG QUESTION IS WHETHER WE WILL CONTINUE TO SEE SPOTTY SHOWERS INTO
SATURDAY AS THIS BIT OF FORCING TRAVERSES OUR REGION.  GIVEN THE
FLOW ALOFT...ANY ADDITIONAL FORCING /PROVIDED BY A FRONT FOR
EXAMPLE/ SHOULD REMAIN NORTH OF THE RED RIVER AND WILL LIKELY NOT
PROVIDE ANY ADDITIONAL SUPPORT.

AMPLE BOUNDARY LAYER MOISTURE IS EXPECTED TO REMAIN ACROSS OUR
REGION...WITH PRECIPITABLE WATER VALUES BETWEEN 1 AND 2 STANDARD
DEVIATIONS ABOVE NORMAL FOR JUNE.  SOME INSTABILITY MAY ALSO BE
PRESENT...BUT FORECAST SOUNDINGS SUGGEST THAT MUCH OF THE AVAILABLE
INSTABILITY WILL NOT BE SURFACE-BASED.  BESIDES...THE BEST FORCING
/SO-TO-SPEAK/ WILL LIKELY BE AFFECTING THE RGV/DEEP SOUTH TEXAS
DURING A DIURNAL MINIMUM IN INSTABILITY.

ALL OF THIS LEADS ME TO PROVIDE A FAIRLY LOW CONFIDENCE
PROGNOSTICATION OF THE LOW POSSIBILITY OF SPOTTY SHOWERS.  RIGHT
NOW...IT LOOKS LIKE THE BEST ODDS OF SEEING MEASURABLE RAIN WILL
OCCUR WEST OF US-281 CONCURRENT WITH SLIGHTLY BETTER FORCING.  OTHER
SHOWERS MAY BE SEEN CLOSER TO THE COAST...WHERE SOME STREAMER
SHOWERS MAY MOVE ONSHORE.  THAT SAID...I HAVE INCREASED SHOWER
PROBABILITIES FOR SATURDAY...WITH TAPERING VALUES THROUGH THE DAY.

LUCKY FOR ALL INVOLVED...FORECAST CONFIDENCE INCREASES BY THE START
OF THE THIRD FULL WEEK IN JUNE.  BROAD RIDGING ALOFT SHOULD KEEP THE
MAIN STORM TRACK WELL TO OUR NORTH...WITH A DEEP FETCH OF EAST TO
SOUTHEAST SURFACE WINDS CIRCULATING AROUND A SURFACE HIGH IN THE
ATLANTIC.  WE SHOULD RETURN TO A DRIER WEATHER PATTERN BY
MONDAY...AS THE AXIS OF BOUNDARY LAYER MOISTURE SHIFTS WEST OF THE
AREA.  AND WITH RIDGING LARGELY EXPECTED TO HOLD...LOOK FOR DRY
CONDITIONS FOR MUCH OF THE UPCOMING WORKWEEK.

A STORM SYSTEM IS EXPECTED TO MOVE ONSHORE IN THE PACIFIC NORTHWEST
BY MID-WEEK...WHICH SHOULD RESULT IN SOME AMPLIFICATION OF THE
RIDGING ACROSS THE LONE STAR STATE.  AS SUCH...THE BIGGEST POTENTIAL
IMPACT FOR THE LONG TERM PORTION OF THE FORECAST SHOULD BE AFTERNOON
TEMPERATURES.  CONFIDENCE IS FAIRLY HIGH THAT TEMPERATURES WILL
REMAIN ABOVE NORMAL /LOWER-MIDDLE 90S/ FOR MID-JUNE...AND THIS TREND
HAS BEEN MAINTAINED WITH THE FORECAST PACKAGE THIS AFTERNOON.  /53/

MARINE...

TONIGHT THROUGH FRIDAY NIGHT...
SEAS WERE NEAR 3 FEET WITH EAST-SOUTHEAST WINDS NEAR 10 KNOTS AT
BUOY020 EARLY THIS AFTERNOON. LIGHT TO MODERATE SOUTHEAST WINDS WILL
PREVAIL ACROSS THE COASTAL WATERS TONIGHT INTO FRIDAY AS WEAK HIGH
PRESSURE PREVAILS ACROSS THE GULF OF MEXICO.  /61/

SATURDAY THROUGH TUESDAY...
MODERATE WINDS AND SEAS ARE GENERALLY EXPECTED THROUGH EARLY NEXT
WEEK.  COMBINED SEAS SHOULD AVERAGE 4 FEET OR LESS /ESPECIALLY THIS
WEEKEND/.  WINDS/SEAS MAY INCREASE SUNDAY THROUGH TUESDAY...AND
COULD NECESSITATE SMALL CRAFT TO EXERCISE CAUTION BY THE END OF THE
WEEKEND OR EARLY NEXT WEEK.  /53/

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

58
Hazardous weather outlook, Jun 13, 5:45 AM CDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
545 AM CDT THU JUN 13 2013

TXZ248>257-141100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
545 AM CDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TODAY AND TONIGHT. SOME OF THESE THUNDERSTORMS MAY PRODUCE BRIEF
HEAVY DOWNPOURS AND WIND GUSTS FROM 15 TO 25 MPH.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ130-132-135-150-155-170-175-141100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
545 AM CDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TODAY AND TONIGHT. SOME OF THESE THUNDERSTORMS MAY PRODUCE BRIEF
HEAVY DOWNPOURS AND BRIEF WIND GUSTS FROM 15 TO 20 KNOTS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:30 PM CDTFlash Flood WarningBROZapata90 min
Jun 13, 8:14 PM CDTAreal Flood AdvisoryBROStarr61 min
Jun 13, 9:01 PM CDTFlash Flood WarningBROStarr, Zapata89 min
Jun 13, 10:32 PM CDTAreal Flood AdvisoryBROStarr, Zapata58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.